Alert archive / New York / Wind Advisories in 2024

Wind Advisory 13, NWS Buffalo, NY

November 13, 2024Chautauqua County, New York

NWS Buffalo, NY issued this wind advisory at Nov 13, 2024, 12:20 PM EST for Chautauqua County, New York. It took effect at Nov 14, 2024, 12:00 AM EST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Nov 13, 2024, 12:20 PM EST (17:20 UTC)
In effect from
Nov 14, 2024, 12:00 AM EST
Expired
Nov 14, 2024, 10:00 AM EST
In force
10 hr
Issued by
NWS Buffalo, NY

County Chautauqua County, NY

The radar

The Buffalo radar (KBUF), 90 km from the middle of the area, began a volume at 17:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.3 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2024-11-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2024-11-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -158 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1450 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
-158 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

795 
WWUS71 KBUF 131720
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
1220 PM EST Wed Nov 13 2024

NYZ019-140130-
/O.NEW.KBUF.WI.Y.0013.241114T0500Z-241114T1500Z/
Chautauqua-
Including the cities of Jamestown
1220 PM EST Wed Nov 13 2024

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM EST 
THURSDAY...

* WHAT...Southeast winds 15 to 30 mph with gusts up to 50 mph along 
  the Lake Erie shoreline expected.

* WHERE...Locations adjacent to the Lake Erie shoreline and 
  Chautauqua Ridge in Chautauqua County.

* WHEN...From midnight tonight to 10 AM EST Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high 
profile vehicle. Secure outdoor objects.

&&

$$

HSK
3 follow-up statements
792 
WWUS71 KBUF 140231
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
931 PM EST Wed Nov 13 2024

NYZ019-141045-
/O.CON.KBUF.WI.Y.0013.241114T0500Z-241114T1500Z/
Chautauqua-
Including the cities of Jamestown
931 PM EST Wed Nov 13 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THURSDAY...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Chautauqua County.

* WHEN...Until 10 AM EST Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high 
profile vehicle. Secure outdoor objects.

&&

$$

Apffel
947 
WWUS71 KBUF 140823
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
323 AM EST Thu Nov 14 2024

NYZ019-141500-
/O.CON.KBUF.WI.Y.0013.000000T0000Z-241114T1500Z/
Chautauqua-
Including the cities of Jamestown
323 AM EST Thu Nov 14 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING...

* WHAT...Southeast winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Chautauqua County, mainly within a few miles of Lake Erie.

* WHEN...Until 10 AM EST this morning.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high 
profile vehicle. Secure outdoor objects.

&&

$$

RSH
600 
WWUS71 KBUF 141448
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
948 AM EST Thu Nov 14 2024

NYZ019-141600-
/O.EXP.KBUF.WI.Y.0013.000000T0000Z-241114T1500Z/
Chautauqua-
Including the cities of Jamestown
948 AM EST Thu Nov 14 2024

...WIND ADVISORY WILL EXPIRE AT 10 AM EST THIS MORNING...

The threat for strong winds has ended, but gusty winds of 25 to 35 
mph will continue into this afternoon.

$$

TMA

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this wind advisory went out at Nov 13, 9:29 AM EST, 2 hours 51 minutes earlier.

Area forecast discussion, Nov 13, 9:29 AM EST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
929 AM EST Wed Nov 13 2024

.SYNOPSIS...
High pressure and a strong ridge will result in dry weather
with sunny skies today. The next chance for showers will move in
for Thursday, mainly for the western half of the forecast area.
High pressure and a ridge build into the region again,
providing mainly dry conditions from Friday through most of the
weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Satellite imagery showing sunny skies across the forecast area
this morning. Lake clouds can be seen over Lake Ontario, however
with a easterly wind they are moving into the Toronto Metro
area.

Today, can expect fair dry weather to continue with the ridge and
high pressure over the region. Mostly sunny to sunny skies expected
for the daylight hours. Some high clouds will start to increase from
west to east late in the day, mainly after sunset. Winds will remain
mainly out of the east, shifting to the southeast later in the day,
with winds expected to remain around 10 mph or less. Temperatures
will range from near 50 for the western NY areas, to near 40 for
areas of the higher terrain of the North Country.

Tonight, dry conditions continue as the area of high pressure and
ridge shifts away from the forecast area. High clouds will fill in
from west to east through the night well ahead of the next sfc low
and trough tracking toward the area. Temperatures will drop down to
the low to mid 30s for areas south of Lake Ontario. Southeast and
east of Lake Ontario temperatures will drop to the low to mid 20s
for these areas where skies will be slower to cloud over.
Downsloping for portions of WNY across the lake plains will also
help keep temperatures a bit warmer as well.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
A mid-level trough over the upper Great Lakes and Mid West will
close off Thursday and slide southeast across the Ohio Valley and
towards the Mid Atlantic by Friday morning. Meanwhile at the surface
an area of low pressure centered over Illinois and Indiana Thursday
morning will fill in as the upper level low overrides it.

Diving into the details, the surface low over the Mid West will push
a weak warm front into far western New York Thursday morning. The
area will have plenty of dry air due to the exiting surface high,
causing a slow advancement of the steadier rain into far WNY
Thursday morning. In fact, rain will arrive to the far western
Southern Tier late Thursday morning/around noontime. Rain will then
spread as far east as the Genesee Valley by the early afternoon. Due
to evaporational cooling with the onset of the rain, a few wet
flakes may be possible Thursday morning across the higher terrain
Chautauqua and Cattaraugus counties. To the east, the day should
remain on the dry side, though will see plenty of cloud cover from
the system impacting the western half of the forecast area.

Late Thursday/Thursday evening the low pressure system will start to
make its aforementioned slide to the southeast, causing rain to
gradually shift southeast across western New York as well.

In the wake of the low, weak to modest northerly flow will develop
Friday. As temperatures aloft (at 850 mb) drop into the low single
digits, along with any lingering moisture may support a few lake
enhanced showers across WNY, in particular southeast of Lake Erie
through Friday. However with high pressure building back into the
region Friday, showers will diminish throughout the day.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
An upper level ridge and surface high pressure will move into the
eastern Great Lakes region this weekend. Saturday will feature
mostly sunny skies with a light, northerly wind. An ideal set-up for
radiational cooling is possible Saturday night due to clear skies
and light winds. The surface ridge axis will move east of the region
Sunday. Mostly dry weather is expected, however moisture advection
will likely increase cloud cover by Sunday evening. The ridge will
flatten Sunday night as an upper level trough moves into the Great
Lakes region. The trough will likely dig into the Northeast into
early next week. The combination of increasing warm air and moisture
advection ahead of the trough will increase the chance for rain
showers Monday and Tuesday.

Temperatures will be near normal Saturday and Saturday night, then
rise to above normal Sunday through Tuesday.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
VFR conditions are expected to continue across western and north
central NY today.

Tonight, VFR, high clouds start to move into the region from the
west ahead of an approaching system.

Outlook...

Thursday...Restrictions likely west of KROC in rain, otherwise
mainly VFR.
Friday...Restrictions possible with a chance of rain showers.
Saturday and Sunday...VFR.

&&

.MARINE...
Easterly winds on the Lakes this morning, before slowly shifting
to the southeast. Winds should remain below 15 knots today.
With the easterly component to the wind along the south shore of
Lake Ontario, choppy conditions will be possible starting this
afternoon, but conditions should stay just under Small Craft
Advisory conditions through tonight as winds veer to the
southeast as a sfc low and trough approach the region.

Winds will start to weaken late Thursday night as the sfc low over
the region weakens resulting in the pressure gradient relaxing.
Winds will back from the southeast to the northeast Thursday night
through Friday morning. Winds then will continue to back to the
north and then to the northwest Friday night through Saturday as
high pressure builds into the region again. Winds are expected to
remain below Small Craft levels through the weekend.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...HSK/SW
NEAR TERM...HSK/SW
SHORT TERM...EAJ
LONG TERM...EAJ/HSK
AVIATION...HSK/SW
MARINE...HSK/SW
Hazardous weather outlook, Nov 13, 4:22 AM EST, 7 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
422 AM EST Wed Nov 13 2024

NYZ001>008-010>014-019>021-085-140930-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
422 AM EST Wed Nov 13 2024

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-140930-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
422 AM EST Wed Nov 13 2024

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 13, 3:43 PM ESTSmall Craft AdvisoryBUF6 hr
Nov 13, 6:29 PM ESTSmall Craft AdvisoryBUF19 hr

Nearby

Wind Advisories in New York, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.